Ohio, 2011

Hail and Damaging Winds in Ohio, September 3 to 4, 2011

September 3 to 4, 2011 · NWS ILN · 13 events in 10 counties and zones

Scattered thunderstorms developed during the afternoon on September 3rd and continued to develop into the early morning hours on September 4th. Some of these thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$296,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon on September 3rd and continued to develop into the early morning hours on September 4th. Some of these thunderstorms became severe. The main threats from these storms were damaging thunderstorm winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 3, 12:36 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 3, 12:36 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
136 PM EDT SAT SEP 3 2011

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL CONTINUE TO PROVIDE HOT AND HUMID
WEATHER TO THE AREA TODAY. SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY A SLOW MOVING COLD FRONT AS IT DROPS SOUTH THROUGH THE
REGION ON SUNDAY. CONSIDERABLY COOLER AIR WILL FOLLOW BEHIND THE
FRONT EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HOT AIRMASS TO REMAIN IN PLACE THROUGH TODAY. MID LEVEL RIDGING
WILL LIMIT CONVECTION TODAY...ALTHOUGH CANNOT RULE OUT AN ISOLATED
SHOWER OR THUNDERSTORM TO DEVELOP. HOWEVER...HAVE KEPT POPS DRY
FOR THE TIME BEING. TEMPERATURES HAVE RISEN SLIGHTLY FASTER THAN
EXPECTED INTO THE EARLY AFTERNOON. HAVE NUDGED HIGH TEMPERATURES A
DEGREE OR TWO HIGHER TO REFLECT THIS TREND. THESE HOT TEMPS ALONG
WITH DEWPOINTS IN THE MID 60S WILL YIELD HEAT INDICES NEAR 100
DEGREES BY LATE THIS AFTERNOON. THEREFORE...THE HEAT ADVISORY WILL
CONTINUE ACROSS THE SOUTH WITH AN EXCESSIVE HEAT WARNING FOR
HAMILTON COUNTY THROUGH 8 PM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
DIGGING TROF TO SHARPEN UP OVER THE GREAT LAKES THRU THE LATTER
HALF OF THE WEEKEND INTO MONDAY. NUMERICAL MODEL SOLNS HAVE
GENERALLY SLOWED DOWN THE TIMING WITH ASSOCIATED COLD FRONT TO PUSH
INTO NW OHIO BY 12Z SUNDAY AND THEN SLOWLY PUSHING ACROSS ILN/S FA
BY SUNDAY EVENING. HAVE EXPANDED THE SLIGHT CHANCE POPS SOUTHWARD
TOWARD CINCINATTI OVERNIGHT WITH CHANCE POPS OVER THE EXTREME NW
ZONES. ELSEWHERE...HAVE KEPT THE OVERNIGHT PERIODS DRY. HAVE TRENDED
LOWS ON THE WARM SIDE OF GUID TONIGHT.

WITH THE FRONTAL BOUNDARY MOVING THRU THE REGION ON SUNDAY AND
MODERATE INSTBY DEVELOPING BY SUNDAY AFTN...WL CONTINUE
CATEGORICAL POPS. THIS FRONT IS EXPECTED TO LAY OUT TO OUR EAST
BUT UPPER LEVEL TROF LAGS. THEREFORE WL DIMINISH LKLY POPS FROM NW
TO SE BUT WL HOLD ONTO CHC POPS IN THE SE. ON MONDAY WITH SFC
FRONTAL BOUNDARY TO OUR EAST AND SLOW MOVING REMNANTS OF T.S. LEE
WELL TO OUR SOUTH ALONG THE GULF STATES...WL LIMIT POPS TO SLIGHT
CHC IN THE FAR SE AND THEN DRY THE REGION OUT MONDAY EVENING. HAVE
TRENDED SUNDAY NIGHTS LOWS ON WARM SIDE OF GUID ENVELOPE AND STAYED
CLOSE ON MONDAY WITH HIGHS ONLY IN LOWER 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE FORECAST BECOMES QUITE MUDDLED BEYOND TUESDAY AS ENERGY FROM
THE GULF AND TS LEE GETS PULLED INTO THE ERN CONUS.

TOOK A MODEL CONSENSUS AND INCREASED BOTH CLOUD COVER AND PRECIP
CHANCES FROM SSE-NNW STARTING TUES/WED...MORESO ON WED. THOUGHT THE
GFS WAS TOO FAR N AND W WITH THE LOW AND ASSOCIATED MOISTURE FIELDS.
NORTHEAST FLOW IS GENERALLY DRYING AND IT IS HARD PRESSED IN THIS
SECTION OF THE COUNTRY TO BRING GULF MOISTURE UP IN SUCH A FASHION
ON THE WEST SIDE OF THE APPALACHIANS. COULD NOT IGNORE THE
COMBINATION OF THE EUROPEAN AND THE GFS WITH THE SURFACE LOW IN
CENTRL KY ON THURS. USED A GENERIC 30% CHANCE OF RAIN AT THIS TIME
AND KEPT A COOL 70S IN THE TEMPERATURE FORECAST DUE TO EXPECTED
HIGHER THAN AVERAGE CLOUD COVER.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
EXPECT MAINLY VFR CONDITIONS THROUGH 03Z SUNDAY. CLOUD COVER WILL
INCREASE AHEAD OF AN APPROACHING COLD FRONT BY LATE SUNDAY NIGHT.
SHOWERS AND THUNDERSTORMS WILL BECOME POSSIBLE ACROSS KDAY AND
SURROUNDING AREAS AFTER 03Z. HAVE THE ONLY MENTION OF
OVERNIGHT MIST AT KLUK TONIGHT AS CLOUD COVER SHOULD SUBDUE FOG
DEVELOPMENT. AFTER 14Z...A LINE OF THUNDERSTORMS IS EXPECTED TO
DEVELOP AHEAD OF THE COLD FRONT AND SWEEP NW TO SE ACROSS THE
FORECAST AREA. CURRENTLY HAVE MENTION OF VCSH DURING THAT TIME
PERIOD...HOWEVER WILL LIKELY SEE IFR CONDITIONS IN STORMS AT MOST
TAF SITES SOMETIME DURING THE DAY SUNDAY.

OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY INTO SUNDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ070-078-079-
     081-088.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ077.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ066-073>075-
     080.

&&

SYNOPSIS...AR
NEAR TERM...LATTO
SHORT TERM...AR/LATTO
LONG TERM...FRANKS
AVIATION...LATTO
Hazardous weather outlook, Sep 3, 3:50 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
450 AM EDT SAT SEP 3 2011

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-071>074-080-
082-040900-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-
CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-
450 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL RIDGE WILL CONTINUE TO BRING HOT TEMPERATURES TO
THE AREA TODAY. THE COMBINATION OF HEAT AND HUMIDITY WILL LIKELY
RESULT IN HEAT INDICES IN THE UPPER 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE REGION SUNDAY. THIS
FRONT WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. A
FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ070-078-079-081-088-040900-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-CLERMONT-BROWN-ADAMS-SCIOTO-
450 AM EDT SAT SEP 3 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE REGION SUNDAY. THIS
FRONT WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. A
FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ077-040900-
HAMILTON-
450 AM EDT SAT SEP 3 2011

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE REGION SUNDAY. THIS
FRONT WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. A
FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 117 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 1 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Logan

When
September 3, 3:00 PM EST to 3:04 PM EST
Where
Logan County, 3 mi N of Huntsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.473, -83.800

A barn was damaged due to thunderstorm winds.

Hail, Darke

When
September 3, 7:23 PM EST to 7:27 PM EST
Where
Darke County, Greenville
Measured
1 in hail
Reported by
Public
Coordinates
40.100, -84.630

Thunderstorm Wind, Darke

When
September 3, 7:28 PM EST to 7:36 PM EST
Where
Darke County, 1 mi SSW of Greenville to 2 mi ENE of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.087, -84.637

Numerous trees were down and a roof was removed from a barn due to damaging thunderstorm winds.

Thunderstorm Wind, Montgomery

When
September 3, 9:10 PM EST to 9:11 PM EST
Where
Montgomery County, Vandalia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -84.200

The spotter estimated the gust.

Thunderstorm Wind, Clark

When
September 3, 9:41 PM EST to 9:56 PM EST
Where
Clark County, 3 mi SSE of New Carlisle to 3 mi SSE of Donnelsville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.890, -84.008

Multiple trees were down and siding was torn off a mobile home due to damaging thunderstorm winds. The spotter estimated the wind gust.

Thunderstorm Wind, Preble

When
September 3, 10:00 PM EST to 10:04 PM EST
Where
Preble County, West Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.750, -84.530

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Champaign

When
September 3, 11:05 PM EST to 11:19 PM EST
Where
Champaign County, 5 mi S of Urbana to Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
40.048, -83.750

Numerous trees were down and large limbs were down on a house due to damaging thunderstorm winds.

Thunderstorm Wind, Delaware

When
September 3, 11:20 PM EST to 11:24 PM EST
Where
Delaware County, Delaware
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.300, -83.070

A two to three foot diameter tree was reported down. Several tree limbs fell on cars. Railroad crossing arm guard equipment was damaged. These occurrences were due to damaging thunderstorm winds.

Thunderstorm Wind, Miami

When
September 4, 12:18 AM EST to 12:25 AM EST
Where
Miami County, Tipp City to 1.92 mi W of Cowlesville
Measured
60 kt (69 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
39.970, -84.170

Numerous large trees were sheared or uprooted. Nineteen loaded trailers were overturned and two air conditioning units were blown off a roof at a distribution center. Eight wooden high voltage electric poles were snapped. Another semi trailer was overturned on a highway. These occurrences were due to damaging thunderstorm winds.

Hail, Miami

When
September 4, 12:45 AM EST to 12:49 AM EST
Where
Miami County, Tipp City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.970, -84.170

Heavy Rain, Miami

When
September 4, 12:50 AM EST to 1:50 AM EST
Where
Miami County, Tipp City
Reported by
Trained Spotter
Coordinates
39.970, -84.170

High water was approaching homes due to heavy rain.

Thunderstorm Wind, Madison

When
September 4, 2:00 AM EST to 2:04 AM EST
Where
Madison County, 3 mi N of Plumwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.043, -83.420

Trees were reported down due to damaging thunderstorm winds.

Lightning, Butler

When
September 4, 2:30 AM EST to 2:31 AM EST
Where
Butler County, 2 mi SW of West Chester
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.309, -84.427

A man was struck and killed by lightning while camping.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Butler2011-09-0440MaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347210, 347216, 347222, 347225, 347227, 347228, 347235, 347238, 347233, 347236, 347240, 347239, 351580.